Montana, 2014

Avalanche in Montana, March 11, 2014

March 11, 2014 · NWS BYZ · 1 event in 1 county or zone

A group of seven snowmobilers was riding north of Cooke City when an 18 year old from Minnesota was caught in an avalanche on a steep, northwest facing slope on Crown Butte outside Cooke City. The victim was stopped on the slope while two others were riding on it when the avalanche was triggered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A group of seven snowmobilers was riding north of Cooke City when an 18 year old from Minnesota was caught in an avalanche on a steep, northwest facing slope on Crown Butte outside Cooke City. The victim was stopped on the slope while two others were riding on it when the avalanche was triggered. The others rode off, but the victim was caught and buried. Neither he, nor anyone in his party of seven, was wearing a beacon. He was fully buried and Cooke City Search and Rescue located him with a probe pole under six feet of debris near the toe of the avalanche about 1.5-2 hours later.

The avalanche broke 700 wide and 2-5 feet deep on depth hoar crystals about 1 foot above the ground. The avalanche ran 800 feet vertical and 1600 feet slope distance. Debris ranged from 5 to 15 feet deep and covered an area 900 by 400 feet. Slope angles in the starting zone ranged from 36 to 38 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 8:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 10, 8:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
926 PM MDT MON MAR 10 2014

.UPDATE...

CURRENT FORECAST IN VERY GOOD SHAPE THIS EVENING AND ONLY MADE
MINOR ADJUSTMENTS TO PRECIPITATION CHANCES AND WEATHER. ALSO
ADJUSTED TEMPERATURE TRENDS BUT LEFT OVERNIGHT LOWS IN PLACE.

UPPER LEVEL TROF WITH VORTICITY CURRENTLY CENTERED NEAR GARDINER
WILL SLIDE EASTWARD OVERNIGHT INTO NORTHEAST WYOMING. A BROAD AREA
OF 700MB FRONTOGENESIS ALONG WITH UPPER LEVEL JET SUPPORT AND A
STRONG FEED OF PACIFIC MOISTURE ARE ALL COMBINING OVER THE AREA TO
PRODUCE MODERATE TO HEAVY SNOW OVER THE AREA. EXPECT A PERIOD OF
ABOUT 6 HOURS OF MODERATE TO OCCASIONALLY HEAVY SNOWFALL OVER THE
AREA...ENDING FROM NORTH TO SOUTH DURING THE EARLY MORNING HOURS.
ALREADY HAVE REPORTS OF 3 TO 9 INCHES OVER NORTHERN TIER OF ZONES
FROM HARLOWTON AND MELVILLE TO ROUNDUP. NO CHANGES TO GOING WINTER
WEATHER HIGHLITES WITH GENERAL 3 TO 6 INCH ACCUMULATIONS IN THE
LOWER ELEVATIONS AND 6 TO 12 INCHES FOOTHILLS. ALREADY HAVE AROUND
A FOOT IN THE BEARTOOTH AND CRAZY MOUNTAINS AND COULD SEE ANOTHER
FOOT BEFORE SNOW ENDS TOMORROW. PRECIPITATION ACCUMULATIONS OF
HALF AN INCH TO AN INCH HAVE BEEN REPORTED FROM HARLOWTON TO
ROUNDUP TODAY WHERE PERSISTENT PRECIPITATION BAND SET UP.

FLOODING...STILL GETTING REPORTS AROUND THE AREA OF LOW LAND
FLOODING AND THE CURRENT PRECIPITATION WILL NOT HELP THIS
SITUATION. MAJOR FLOODING ONGOING ALONG THE MUSSELSHELL RIVER FROM
LAVINA THROUGH MUSSELSHELL COUNTY...WITH RESIDUAL FLOODING BACK
INTO WHEATLAND COUNTY. MOST ICE HAS MOVED WELL EAST OF ROUNDUP BUT
PLUG OF ICE FROM MUSSELSHELL UP TO THE MISSOURI RIVER IS BLOCKING
THE WATER AND BACKING IT UP INTO ROUNDUP AND LAVINA. UNTIL THIS
PLUG OF ICE CLEARS INTO THE MISSOURI RIVER FLOODING WILL CONTINUE
ACROSS THIS AREA. ADDITIONAL FLOODING HAS BEEN REPORTED DUE TO ICE
ON THE TONGUE AND POWDER RIVERS TODAY AS WELL AS ON THE
YELLOWSTONE FROM ROSEBUD COUNTY EAST. FLOOD WARNINGS AND
ADVISORIES REMAIN IN EFFECT WITH NO CHANGES THIS EVENING. AS SNOW
MELTS TOMORROW EXPECT ADDITIONAL FLOODING TO DEVELOP OR RETURN TO
PLACES HIT BY FLOODING LATE LAST WEEK. CHAMBERS

&&

.SHORT TERM...VALID FOR TUE AND WED...

MINOR UPDATES TO THE FORECAST THIS AFTERNOON AS THE WET SPRING
STORM SYSTEM REMAINS ON TRACK. THE STRONG PACIFIC WAVE CAN BE SEEN
ON WV IMAGERY TRACKING INTO EASTERN OREGON THIS AFTERNOON WITH
STRONG SYNOPTIC LIFT DEVELOPING ACROSS THE ENTIRE FORECAST AREA.
RAIN HAS BEEN THE PREDOMINATE PRECIPITATION TYPE TODAY...BUT THE
SNOW LEVEL IS SLOWLY LOWERING AS LOCATIONS IN HIGHER ELEVATIONS
LIKE JUDITH GAP...MCLEOD...AND BIG TIMBER ARE ALREADY SWITCHING
OVER TO SNOW. THE TRANSITION TO SNOW WILL CONTINUE FROM THE
NORTHWEST TO THE SOUTHEAST TONIGHT AS COOLER AIR MOVES INTO THE
FORECAST AREA AND CONTINUED DYNAMIC COOLING AIDS IN THE
TRANSITION.

MODELS HAVE TRENDED TOWARD A SLIGHTLY EARLY TRANSITION ACROSS THE
AREA...WITH AN EXPECTED TRANSITION AROUND 03Z IN BILLINGS. THE
TRANSITION WILL BE EARLIER TO THE NORTH AND WEST...AND LATER TO
THE SOUTH AND EAST. MODELS REMAIN STEADFAST IN WITH THE QPF
CONSENSUS AND STILL PROJECT A WIDESPREAD HALF INCH TO AN INCH.
THUS...GIVEN THE INCREASING CONFIDENCE IN THE EARLIER
TRANSITION...HAVE SLIGHTLY INCREASED SNOW AMOUNTS OVERNIGHT.

MODELS ALSO CONTINUE TO TRACK THE 700 MB LOW JUST SOUTH OF THE
FORECAST AREA...SWITCHING THE 700 MB WINDS AROUND TO THE NORTHEAST
AFTER 00Z. WITH THIS SWITCH IN 700 MB WIND DIRECTION...THE
INCREASING QG FORCING AND 700 MB FRONTOGENESIS...MUCH OF THE AREA
WILL SEE PRECIPITATION DEVELOP AND INCREASE OVERNIGHT. THE HIGHER
PRECIPITATION RATES WILL ALSO AID IN SNOW ACCUMULATION SINCE
TEMPERATURES WILL ONLY BE HOVERING NEAR FREEZING. THE FOOTHILLS
LOCATIONS WILL SEE VERY HEAVY SNOWFALL OVERNIGHT WITH THE DEEP AND
UNSTABLE UPSLOPE FLOW.

BLOWING SNOW WILL BECOME A CONCERN FOR SHERIDAN COUNTY WYOMING AND
FAR SOUTHEAST MONTANA AS THE SURFACE LOW DEEPENS AND WINDS
INCREASE AFTER MIDNIGHT. WINDS WILL INCREASE TO AROUND 20 MPH WITH
GUSTS TO AROUND 30 MPH...THUS VISIBILITIES WILL BE REDUCED DUE TO
BLOWING SNOW AND MAY CAUSE SOME AREAS OF DRIFTING.

DRYER AIR WILL WORK INTO THE AREA FROM THE NORTH TUESDAY
MORNING...AND PRECIPITATON WILL END QUICKLY FROM NORTH TO SOUTH
BY NOON ON TUESDAY. WOULD NOT BE SURPRISED TO SEE THE SUN START TO
BREAK THROUGH THE CLOUDS BY TUESDAY AFTERNOON...ESPECIALLY  ACROSS
THE NORTHERN PORTION OF THE CWA. TEMPERATURES WILL REBOUND INTO
THE UPPER 30S AND LOW 40S ON TUESDAY...AND THUS THE SNOW WILL
BEGIN TO MELT QUICKLY. GIVEN THE HIGH LIQUID WATER CONTENT OF THIS
SNOW...THE RUNOFF COULD CONTRIBUTE TO THE FLOODING PROBLEMS IN
PLACES THAT HAVE SEEN PROBLEMS OVER THE PAST WEEK.

CHURCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NEW EXTENDED SOLUTIONS HAD THE SAME BASIC IDEAS SHOWN BY THE
PREVIOUS MODEL RUNS...BUT HAD SOME DIFFERENCES IN SHORTWAVE
TIMING. NW FLOW WITH WAVES MOVING THROUGH THE FLOW WILL BE OVER
THE REGION THU THROUGH MON. A DRY SHORTWAVE PASSAGE WAS STILL
FORECAST FOR THU. THE GFS BROUGHT THE NEXT WAVE IN FOR FRI NIGHT
WHILE THE ECMWF BROUGHT THE WAVE IN FOR SAT. THE GFS DID BRING
SOME MOISTURE IN AHEAD OF THE WAVE ON FRI WHILE THE ECWMF WAS DRY.
WILL NEED TO WATCH TRENDS FOR FRI IN FUTURE MODEL RUNS TO SEE IF
MODELS COME INTO BETTER AGREEMENT. POPS FOR FRI NIGHT AND SAT
LOOKED REASONABLE. SUN CONTINUED TO LOOK DRY UNDER UPPER
RIDGING...THEN MODEL DISAGREEMENT EMERGED AGAIN FOR MON. AGAIN
WILL NEED TO WATCH MODEL TRENDS BEFORE MAKING ADJUSTMENTS TO THE
UNCERTAIN PERIODS. COLD AIR WAS STILL FORECAST TO REMAIN N OF THE
AREA THROUGH THE PERIOD. ARTHUR
&&

.AVIATION...

IFR OR LOWER CONDITIONS WILL BE COMMON ACROSS THE AREA THROUGH
TOMORROW MORNING. PERIODS OF HEAVY SNOW WILL BRING VLIFR
CONDITIONS TO AREAS INCLUDING KBIL...KSHR...AND KLVM TAF
LOCATIONS. STRONG WINDS ARE EXPECTED IN THE KSHR VICINITY
OVERNIGHT INTO TUESDAY MORNING WITH NORTHWEST GUSTS TO 35KTS AT
TIMES. CONDITIONS WILL IMPROVE TO VFR QUICKLY TUESDAY MORNING FROM
NORTH TO SOUTH AS STORM SYSTEM MOVES SOUTHEAST OF THE AREA.
CHAMBERS
&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 028/040 028/051 032/054 032/052 037/051 035/055 036/052
    +2/R    10/U    00/U    00/B    23/W    10/U    22/W
LVM 022/039 023/048 029/051 029/051 032/048 028/051 033/052
    +3/O    10/U    01/N    00/B    23/W    10/U    22/W
HDN 027/042 028/051 031/056 035/055 038/052 034/057 037/054
    +2/R    10/U    00/U    00/B    23/W    20/U    22/W
MLS 027/044 031/052 032/057 033/051 034/050 032/057 038/052
    +1/N    10/U    01/U    00/B    23/W    20/U    22/W
4BQ 028/041 030/052 031/057 035/052 036/050 034/054 037/054
    +2/R    10/U    00/U    00/B    23/W    10/U    23/W
BHK 024/043 027/051 030/056 029/048 029/047 029/053 034/051
    +1/N    10/B    00/U    00/B    23/W    20/U    23/W
SHR 029/037 022/049 026/055 027/053 030/049 027/055 030/053
    +7/O    10/U    00/U    00/B    23/W    10/U    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 28-29-34>39-42-57-58-63.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 40-41-56-64>68.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 10, 2:32 PM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT MON MAR 10 2014

MTZ028>042-056>058-063>068-WYZ098-099-112145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
332 PM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WET SNOW WILL FALL ACROSS MUCH OF THE AREA TONIGHT AND IT WILL BE
HEAVY IN PLACES. BY THE TIME THE SNOW ENDS TUESDAY MORNING...6 TO
12 INCHES OF SNOW IS EXPECTED OVER PARTS OF SOUTH CENTRAL MONTANA
IN THE LIVINGSTON...BIG TIMBER AND RED LODGE AREAS...WITH 2 TO 6
INCHES ACROSS MOST OF THE REST OF SOUTHERN MONTANA AND NORTH
CENTRAL WYOMING. ONE TO TWO FEET OF SNOW WILL FALL IN THE
BEARTOOTH AND ABSAROKA MOUNTAINS. TRAVEL MAY BECOME DIFFICULT...
AND THE COLD WET CONDITIONS COULD POSE A THREAT TO YOUNG
LIVESTOCK.

FLOODING FROM SNOW MELT RUNOFF AND ICE JAMS WILL ALSO CONTINUE
ACROSS PARTS OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL CONTINUE IN SOME LOW LYING AREAS AND LOCATIONS NEAR
RIVERS AND STREAMS THROUGH THE MIDDLE AND LATTER PARTS OF THE
WEEK. UP TO ONE INCH OF MOISTURE IS EXPECTED ACROSS THE AREA WITH
THE STORM SYSTEM TONIGHT...AND THAT MOISTURE COULD PROLONG OR
AGGRAVATE FLOODING IN SOME AREAS. ANY SNOW THAT FALLS ACROSS THE
LOWER ELEVATIONS TONIGHT WILL MELT TUESDAY AND WEDNESDAY AND THAT
COULD ALSO ENHANCE FLOODING IN PLACES. ANYONE THAT IS IN A
LOCATION PRONE TO FLOODING SHOULD BE ALERT FOR THE POSSIBILITY OF
ADDITIONAL RISING WATER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Local storm report, Mar 10, 8:05 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MDT MON MAR 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            4 E ASHLAND             45.59N 106.19W
03/10/2014                   POWDER RIVER       MT   COUNTY OFFICIAL

            EAST RIVER ROAD CROSSING OTTER CREEK IS CLOSED DUE TO
            UNDERMINING OF ROADWAY.

&&

AAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Absarokee / Beartooth Mountains

When
March 11, 12:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Other Federal Agency
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absarokee / Beartooth Mountains2014-03-1118MaleOutside/Open AreasIndirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512841.